I take Lexapro (10mg). I've been taking it for about 10 months. I've been doing much better for the past few months, but I haven't had good luck trying to wean off it or with taking a lower dose. I want to start taking birth control pills, but I don't want anything to get in the way of my progress - I worry about birth control lowering the effectiveness of my AD. I've heard that the pill can even make people depressed. Will I be ok taking them both? I'm interested in the low-dose pills, like Loestrin. Does anyone take both birth control and an AD?
I have been on birth control since January. I was just put on Cymbalta 2 weeks ago. I didn't realize that I was depressed, but now I realize that I am, and the AD is helping. I am taking the NuvaRing, which is supposed to be one of the lowest doses of BC. I am trying to get it switched though, as it is expensive, and I am going to get the AD switched as well.
I have taken BC pills and antidepressants together, and yes, the BC can cause depression. This is because BC pills deplete B vitamins. Just take a B complex vitamin along with them and you should be fine.
Last edited by kittywitty; 07-14-2007 at 11:09 PM.
I take BC pills and 3 different antidepressants. In my case the BC helps because my PMS mood swings are really bad. In my mid 20's I took a year off from the birth control pills and each month I got worse and worse until I finally went back on. I'm 39 now and I'm worried that someday my GP is going to tell me I shouldn't be on them anymore.
I took antidepressants and birth control pills together for years. In my case, being on the antidepressant helped with pill-induced depression. It was after I stopped antidepressants that I started experiencing horrendous depression again that was all caused by the pill (stopping the pill caused the depression to go away after about 2 cycles off the pill). Now, I was never completely depression-free on both antidepressants and the pill but I don't know if this was due to being on the pill or just the nature of how the antidepressants worked for me. Emotionally, much of that time I was numb--no lows but no highs either. I didn't get excited about or care about anything much.
If you notice the pill is affecting you negatively, you can stop taking it.
Also, I know that risks with the pill are blood clots, stroke, and heart attack. These risks increase with age - I'm not over 35, but I'll be 26 soon. I used to take Estrostep several years ago, and if I remember correctly, my info packet had a chart which showed that health risks are quite a bit higher at my age than they are in a 20-year-old (that's how old I was when I first took the pill). I don't smoke, I'm not overweight, and I don't have a history of blood clots, strokes, or heart attack. However, I remember soon after I went on the pill, I had chest heaviness on and off for about a month. I never found out what caused it, though I have mitral valve prolapse, and occasionally have PCV's (irregular heartbeats). I thought it could've been associated with that, though I recently read about a woman who had the same thing happen to her when she started on the pill; she thought it could've been a blood clot. I stayed on the pill for 8 months (eventually I quit it because it was causing vaginal dryness that made sex and even going to the bathroom really uncomfortable). I never had mood changes while on Estrostep, but I made the mistake of going off it in the middle of a pack. My moods went completely crazy. I walked out on my job because I was too unstable to handle it. I cried constantly and thought about suicide for no reason. My moods eventually settled down, but this experience I think is linked to my depression. My cycles got really irregular and I think my seratonin levels have been out of whack since then, too. Lexapro has helped to re-balance things - my menstrual cycles are almost completely normal and my moods are more balanced as well. I do not want anything to affect this progress.
Yes, I can go off the pill if I notice changes, but going off it was the worst part for me (though it prolly wouldn't have been so bad had I waited until the end of my pack!). My boyfriend is quite a bit older than me (in his mid-50's), and has some erectile problems, so I wonder if he can even father a child. I'm 26, and I know that women's fertility goes down dramatically at age 27. So, I'm not even sure a second form of birth control is warranted, but with my luck, I would get pregnant. Mycatwillow - I also have pretty bad PMS moodswings, so maybe the pill would help with this. PMS time is really the only time I have moodswings anymore, so it may be worth it to give it a try.
Last edited by sunshine0806; 07-15-2007 at 01:35 PM.